Rapid bolus administration (e.g. over several minutes) may be associated with exaggerated hypotension, including shock, and, rarely cardiac arrest. Vancomycin should be infused in a dilute solution at a rate not greater than 10mg/min to avoid rapid infusion-related reactions. Stopping the infusion usually results in a prompt cessation of these reactions.
Because of its toxicity and nephrotoxicity, vancomycin should be used with care in patients with renal impairment. The risk of toxicity is increased by high blood concentrations or prolonged therapy. Therefore, blood levels should be monitored and dosage adjusted if it is necessary to use vancomycin in such patients. The concurrent or sequential use of other nephrotoxic drugs requires careful monitoring and should be avoided if possible.
Some patients with inflammatory disorders of the intestinal mucosa may have significant systemic absorption of oral vancomycin and, therefore, may be at risk for the development of adverse reactions associated with the parenteral administration of vancomycin. The risk is greater in patients with renal impairment. It should be noted that the total systemic and renal clearances of vancomycin are reduced in the elderly.
Vancomycin should, if possible, be avoided in patients with previous hearing loss. Serial testing of auditory function in those aged more than 60 years is advised. If used it is very important that the dose be adjusted by monitoring the blood concentrations of the drug. Deafness may be preceded by tinnitus. The elderly are more susceptible to auditory damage. Experience with other antibiotics suggests that deafness may be progressive despite cessation of treatment.